Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 27, 2020

July 27, 2020 · NWS PBZ · 3 events in 2 counties and zones

A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage. Diurnal heating caused the development of showers and thunderstorms by mid-afternoon. Environmental parameters were marginal in supporting a few stronger storms with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:48 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Mon Jul 27 2020

.SYNOPSIS...
Showers and thunderstorms have returned for tonight and early
tomorrow with a passing cold front. Slightly cooler temperature and
periodic rain chance can be expected for the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm and moist advection is occurring ahead of a cold frontal
passage. This has aided CAPE values observed by satellite to exceed
1500 j/kg. Surface based instability will aid the development of
showers and thunderstorms coincident with forcing from the approach
of an initial shortwave. More widespread coverage of thunderstorms is
expected later this afternoon and evening when upper frontogenesis
and jet divergence accompany a cold frontal passage.

Isolated stronger storms may generate damaging wind gusts before
sunset. This, and any hail threat will be limited by very warm
temperature in the mid levels. Overall flow is sufficient for storm
progression to alleviate any flood threat outside of isolated
training areas.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As the cold front propagates to the SE, some diurnal enhancement of
thunderstorms along the front is expected Tuesday afternoon in West
Virginia and Maryland counties. Further movement of the front south
accompanied by loss of insolation should move most convection out of
the region by Tuesday night. Temperature on Tuesday will be much more
comfortable after cold frontal passage.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Seasonable temperature is expected Wednesday through much of the
work week as upper troughing generally persists and provides cooler
and drier air. Shortwaves within the trough accompanied by diurnal
heating will provide periodic rain chances. The best chances for
precipitation will be over the eastern ridges where orographic lift
will boost the chance for shower development.

A more widespread precipitation event is expected next weekend as
models indicate a more organized sfc low pressure will lift out of
the lower Mississippi River Valley toward the upper Ohio River
Valley.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR cumulus is expected to continue degrading this evening as
scattered to numerous shra/tsra move over the region with the advn of
a cdfnt. IFR restrictions are possible in heavier convection, but
this wl be brief. A few showers wl also be possible later overnight
with the passage of the actual front and MVFR ceilings will likely
ensue thereafter.

Ceilings will then rise and break up tomorrow morning and afternoon
behind the frontal passage.

.Outlook...
Restrictions will be possible with the passage of several shortwaves
through the next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 27, 11:35 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1235 PM EDT Mon Jul 27 2020

MDZ001-OHZ059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-012-
021-509>514-281645-
Garrett-Belmont-Noble-Monroe-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1235 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-281645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Hancock-
1235 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms may produce damaging winds this afternoon and evening.
The SPC has this area outlined in a Marginal Risk of severe weather,
meaning isolated severe storms are possible. The primary threat type
for this afternoon and evening is damaging wind, with a low
probability of hail.

Flooding is not out of the question should one area get hit with
repeated bouts of convective rainfall. The WPC has outlined this area
in a Marginal Risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 27, 2:07 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
307 PM EDT Mon Jul 27 2020

PAZ007-013-271930-
Lawrence-Mercer-
307 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHERN MERCER AND NORTHEASTERN LAWRENCE
COUNTIES...

At 307 PM EDT, a strong thunderstorm was located near Hermitage,
moving southeast at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Grove City...
New Wilmington...                 Mercer...
West Middlesex...                 Plain Grove Township...
Fredonia...                       Harlansburg...
Jackson Center...                 Volant...
Rose Point Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 106 and 123.
  Interstate 80 in Pennsylvania between mile markers 4 and 27.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4122 8000 4117 8000 4100 8016 4097 8017
      4118 8045 4134 8031
TIME...MOT...LOC 1907Z 303DEG 13KT 4123 8035
Special weather statement, Jul 27, 3:49 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
449 PM EDT Mon Jul 27 2020

PAZ007-008-013-014-272115-
Butler-Venango-Lawrence-Mercer-
449 PM EDT Mon Jul 27 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER...SOUTHWESTERN
VENANGO...NORTHEASTERN LAWRENCE AND NORTH CENTRAL BUTLER COUNTIES...

At 448 PM EDT, strong thunderstorms were clustered 8 miles northwest
of Grove City, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Grove City...                     New Wilmington...
Mercer...                         Stoneboro...
Harrisville...                    Polk...
Plain Grove Township...           Sandy Lake...
Clintonville...                   Fredonia...
Jackson Center...                 Barkeyville...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 110 and 128.
  Interstate 80 in Pennsylvania between mile markers 10 and 34.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4111 8033 4133 8034 4140 7989 4107 7986
TIME...MOT...LOC 2048Z 266DEG 20KT 4125 8020

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 27, 4:23 PM EST
Where
Mercer County, 1.25 mi WSW of Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.220, -80.250

A local 911 Call Center reported a tree down on Sharon-Mercer Road.

Thunderstorm Wind, Lawrence

When
July 27, 4:35 PM EST
Where
Lawrence County, 0.52 mi W of Wiegletown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.980, -80.280

A local 911 Call Center reported a few trees and power lines down in southeast New Castle, PA.

Thunderstorm Wind, Mercer

When
July 27, 4:38 PM EST
Where
Mercer County, 2.19 mi WSW of Pardoe
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.210, -80.190

A local 911 Call Center reported a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904063, 904064, 904065.